Child suffers bad Ibuprofen allergic reaction: Be aware of the risks
A mother had a horrifying experience because of an allergic reaction to ibuprofen in babies when her 11-month old son was sent to the emergency room. Exactly what happened?
Parents, we know that allergies are becoming more and more common in children nowadays. Surprisingly, even common paediatric medicines can cause such issues, too. One Thai mother wants recounted her horrifying experience of an allergic reaction to ibuprofen in babies:
“I have two children — the oldest is four years old and his younger sibling is 11 months old. Some time ago, my second child had a fever. That experience made me better understand the risks of drug allergies in children — specifically, an allergic reaction to ibuprofen in babies.
“At night, his fever began rising to a point where he began coughing a considerable amount of mucus. The coughing continued until my husband gave the little one half a teaspoon of ibuprofen, an anti-fever medication, the next morning. My first child had actually used this medicine before, but we thought that there would be no issues giving it to the little one.
“My husband and I had to keep going to work even though my little one was sick. Unknown to me, I received news from a family member that my second child’s face and lips were swelling. After I saw the condition of the little one, I panicked and became worried. We immediately took him to the doctor.
“My little one’s condition continued to decline in an aggressive manner. His lips became so swollen that he began having difficulty to consume food and beverages. Not only that, in a matter of minutes, his eyes also continued swelling to a point where he looked grotesque.
“The doctor immediately did a fairly intensive examination and soon asked my son to enter the emergency room. One of the treatment steps that the doctor did was by injecting an anti-allergy medication. The first injection is done every six hours and subsequent injections are given once every four hours.
Sadly, after examining some of his symptoms, my child’s swelling also indicated that he was suffering from bronchitis and pneumonia. The doctor immediately gave a warning about medical drugs that should not be carelessly consumed by children.”
ALSO READ: Allergies not to overlook in children
The risk of drug allergies in children and uses of ibuprofen
Ibuprofen is an analgesic drug. Its function is to relieve the pain of various conditions such as headaches, toothaches, menstrual pain, muscle pain, or arthritis.
This drug is used to reduce fever, relieve mild pain and illnesses due to colds or the flu. It belongs to a class of drugs known as nonsteroidal anti-inflammatory drugs (NSAID). It is widely considered to be safe, and it can be purchased over-the-counter without a prescription.
Yet in rare cases, ibuprofen can be dangerous and has many side effects, especially for those who are allergic to it. It would not be surprising should ibuprofen purchases be accompanied with a doctor’s prescription.
The doses given to children and adults also vary widely. Therefore, it is advisable not to carelessly take such medications as it is best that they be prescribed by a doctor or pharmacist to avoid the risk of an allergic reaction in children.
This experience is certainly a lesson for us all to be more careful when giving medications to children, especially to avoid cases of an allergic reaction to ibuprofen in babies.
Do not underestimate allergic reactions in children
Always consult a physician first before giving medicine to a child. If your child has a history of allergies, tell your doctor. This is especially critical with children who have had allergies before because it could recur again.
In a study, allergies to NSAID drugs were confirmed in a small proportion of patients with a previous reported reaction. The authors also wrote that ibuprofen was most implicated drug with symptoms such as skin rashes and swelling of the skin. The drug provocation test was essential to establish the diagnosis.
If the doctor suspects the child is allergic to certain medications or antibiotics, then he will usually not prescribe such drugs to them. Never assume that an allergic reaction is inconsequential. It can be life threatening.
Symptoms of an allergic reaction to ibuprofen in babies, and anaphylaxis
Although a person may not have a history of drug allergies, many drugs can cause unexpected problems, such as stomachaches. However, when an allergic reaction occurs, the body releases histamines and can cause symptoms such as:
- skin rashes
- itchy eyes
- shortness of breath
- swelling in the mouth area and throat
A more severe reaction called anaphylaxis can occur with certain allergies. Anaphylaxis is defined as “A serious allergic reaction that is rapid in onset and may cause death.“ Yes, anaphylaxis can be fatal. There are many serious anaphylaxis symptoms such as:
- respiratory problems
- bluish skin, dizziness
- rapid pulsation
- and other serious symptoms
How do I know if my child is having anaphylaxis?
Any one of these three symptoms are a sign of anaphylaxis:
- rapid onset of symptoms involving the skin, such as hives, accompanied by breathing issues and reduced blood pressure
- two or more of the following that occur rapidly (minutes to several hours) after an allergic reaction:
- symptoms from the skin (e.g., generalized hives or swollen lips/tongue/uvula)
- respiratory compromise and difficulty breathing
- reduced blood pressure or associated symptoms of end-organ dysfunction
- persistent gastrointestinal symptoms (e.g., abdominal pain or vomiting)
- reduced blood pressure after exposure to a known allergen for that patient (in minutes to hours); for infants and children: low systolic blood pressure (age specific) or greater than 30% decrease in systolic blood pressure
What should I do if I see my child suffering from anaphylaxis?
If your child has severe allergies, or an allergic reaction to ibuprofen, a doctor may prescribe self-injectable epinephrine. If you spot symptoms of anaphylaxis, do not hesitate to administer the injection. Whether injected or not, parents should urgently seek medical attention at the nearest emergency department if they are concerned about anaphylaxis.
Parents, to prevent potentially life threatening drug effects to your child, please do not carelessly give medications to your little ones. Always consult with a doctor first before making such decisions.
Originally published in theAsianParent Thailand, and republished with permission from theAsianParent Thailand and theAsianParent Indonesia. Translated from Bahasa Indonesia to English by Kevin Wijaya Oey. Rewritten by Kevin Wijaya Oey.
To know the latest updates on Covid-19